[Skip to Content]
[Skip to Content Landing]
Article
August 1977

Ocular Manifestations of Toxic Epidermal Necrolysis Associated With Allopurinol Use

Author Affiliations

From the Department of Ophthalmology, West Side Veterans Administration Hospital and the University of Illinois Eye and Ear Infirmary (Drs Bennett and Sugar), and the Department of Pathology, West Side Veterans Administration Hospital (Dr Sahgal), Chicago.

Arch Ophthalmol. 1977;95(8):1362-1364. doi:10.1001/archopht.1977.04450080072005
Abstract

• A 54-year-old man was receiving allopurinol therapy to treat hyperuricemia that followed an inferior wall, myocardial infarction. After three weeks of allopurinol therapy, the patient developed signs and symptoms of toxic epidermal necrolysis that included pseudomembranous conjunctivitis with ulcerative lesions on the lids and conjunctiva, and punctate corneal staining with subsequent corneal abrasions. Treatment with topical antibiotics and artificial tears relieved the symptoms somewhat, but punctate staining and dry eyes persisted after 14 months of follow-up. Bilateral corneal ulcers developed and necessitated conjunctival flaps in each eye. Visual acuity in each eye was 20/40.

(Arch Ophthalmol 95:1362-1364, 1977)

References
1.
Lyell A:  Toxic epidermal necrolysis: An eruption resembling scalding of the skin . Br J Dermatol 68:355-361, 1956.Article
2.
Lang A, Walker J:  An unusually bullous eruption . S Afr Med J 30:97-98, 1956.
3.
Arbuthnott JP, et al:  Toxic epidermal necrolysis produced by extracellular product of Staphylococcus aureus . Br J Dermatol 85:145-149, 1971.Article
4.
Lyell A:  A review of toxic epidermal necrolysis in Britain . Br J Dermatol 79:662-671, 1967.Article
5.
Kantor GL:  Toxic epidermal necrolysis, azotemia and death after allopurinol therapy . JAMA 212:478-479, 1970.Article
6.
Stratigos JB, Bartsokas SK, Capetanakis J:  Further experiences of toxic epidermal necrolysis incriminating allopurinol, pyrazolone and derivatives . Br J Dermatol 86:564-567, 1972.Article
7.
Ellman MH, Freitzin DF, Olson W:  Toxic epidermal necrolysis associated with allopurinol administration . Arch Dermatol 111:986-990, 1975.Article
8.
Björnberg A, Björnberg K, Gislen H:  Toxic epidermal necrolysis with ophthalmic complications . Acta Ophthalmol 42:1084-1095, 1964.Article
9.
Ostler HB, Conant MA, Groundwater J:  Lyell's disease, the Stevens-Johnson syndrome and exfoliative dermatitis . Trans Am Acad Ophthalmol Otolaryngol 74:1254-1264, 1970.
10.
Stevens AM, Johnson FC:  A new eruptive fever associated with stomatitis and ophthalmia: Report of two cases in children . Am J Dis Child 24:526-533, 1922.Article
11.
Shapiro J:  Erythemia multiform with monocular involvement . Am J Ophthalmol 67:369-371, 1969.
12.
Vesell ES, Passanati T, Greene FE:  Impairment of drug metabolism in man of allopurinol and pertriptyline . N Engl J Med 283:1484-1488, 1970.Article
13.
Vesell ES, Passanati T, Greene FE:  Genetic control of drug levels and of the induction of drug metabolism in man . Ann NY Acad Sci 179:752-773, 1971.Article
14.
Kelley WN, Beardmore TD:  Allopurinol: Alteration in pyrimidine metabolism in man . Science 169:388-390, 1970.Article
15.
Beardmore TD, Cashman JS, Kelley WN:  Mechanism of allopurinol mediated increase in enzyme activity in man . J Clin Invest 51:1823-1832, 1972.Article
16.
Becking GC, Johnson WJ:  The inhibition of tryptophan pyrolase by allopurinol, an inhibitor of xanthine oxidase . Can J Biochem 45:1667-1672, 1967.Article
×